Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 30, NWS Birmingham, AL

March 18, 20135 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 18, 2013, 2:18 PM CDT for 5 counties in Alabama. It was in force for 57 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2013, 2:18 PM CDT (19:18 UTC)
Expired
Mar 18, 2013, 3:15 PM CDT
In force
57 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 2:18 PM CDTTSTM WND DMGHaleyville, ALTREES AND POWER LINES DOWN THROUGHOUT TOWN. SOME BUILDING DAMAGE BUT UNKNOWN QUANTITY AT THIS TIME.
Mar 18, 2:24 PM CDTTSTM WND DMGMillport, ALTREES AND POWER LINES DOWN
Mar 18, 2:25 PM CDTTSTM WND DMGFayette, ALTREES DOWN IN TOWN
Mar 18, 2:26 PM CDTTSTM WND DMGFayette, ALTREES DOWN ACROSS HWY 171 NEAR THE INTERSECTION OF HWY 159 ON THE SOUTH END OF TOWN.
Mar 18, 2:27 PM CDTTSTM WND DMGLynn, ALTREES DOWN AND TRANSFORMERS BLOWN IN TOWN.
Mar 18, 2:55 PM CDTTSTM WND GST 04 Sw Crane Hill, ALLARGE TREE DOWN BLOCKING ROAD NEAR CR 228 AND CR 22 NEAR WINSTON AND CULLMAN COUNTY LINE
Mar 18, 3:09 PM CDTTSTM WND GST 011 Sw Haleyville, ALMULTIPLE TREES DOWN ON CR 747 BETWEEN HWY 91 AND CR 703
Mar 18, 3:14 PM CDTTSTM WND GST 010 Ssw Haleyville, ALTREES DOWN ON HWY 91

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 8:09 AM CDTSevere Thunderstorm WatchSPC7 hr
Mar 18, 1:31 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS54 KBMX 181918
SVRBMX
ALC057-075-093-107-133-182015-
/O.NEW.KBMX.SV.W.0030.130318T1918Z-130318T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT MON MAR 18 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  EASTERN MARION COUNTY IN NORTHWEST ALABAMA...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA...
  WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 315 PM CDT

* AT 218 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM HALEYVILLE TO BLUFF TO 7 MILES WEST OF
  MILLPORT TO NEW HOPE...AND MOVING EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILLPORT...PICKENSVILLE...FAYETTE...LYNN...ALICEVILLE...
  CARROLLTON...REFORM AND GORDO.

THIS INCLUDES...
US 78 EXIT NUMBERS 26 THROUGH 34...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. 
THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3356 8828 3384 8798 3431 8766 3430 8711
      3430 8710 3399 8711 3400 8764 3387 8764
      3386 8753 3370 8753 3369 8743 3361 8742
      3361 8763 3352 8767 3352 8784 3315 8784
      3304 8805 3304 8814 3299 8818 3299 8834
TIME...MOT...LOC 1918Z 282DEG 53KT 3426 8752 3382 8782
          3357 8807 3346 8823

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 12:30 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 18, 12:30 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT MON MAR 18 2013

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

TODAY LOOKS LIKE IT COULD BE THE STORY OF 2 OR 3 DIFFERENT TALES.
WE START OUT THIS MORNING WITH AMPLE CLOUD COVER AND SCATTERED
SHOWERS ACROSS A LARGE PORTION OF CENTRAL ALABAMA AS WELL AS THE
MAIN ONGOING SITUATION...THE SQUALL LINE THAT HAS DEVELOPED IN
NORTHEAST MISSISSIPPI. AS EXPECTED...THE MORNING CLOUD COVER IS
HAMPERING THE DEVELOPMENT OF SFC BASED INSTABILITY...BUT THE SQUALL
LINE DOES HAVE THE ENERGY FROM THE PARENT SURFACE LOW IN SOUTHERN
KENTUCKY WITH WHICH TO WORK.  THE LINE SHOULD REMAIN ELEVATED BUT
WILL CARRY A LOW-END HAIL AND DAMAGING WIND THREAT.   THIS IS
EXPECTED TO CHANGE HOWEVER AS WE MOVE INTO THE AFTERNOON HOURS.
MODEL GUIDANCE SUPPORTED BY WATER VAPOR SATELLITE IMAGERY ARE STILL
SUGGESTING DRY AIR WILL WORK INTO CENTRAL ALABAMA ALOFT AND WE COULD
STILL SEE SOME MIXING OUT OF THE CLOUDS CURRENTLY IN PLACE.  IF THIS
DOES OCCUR...A GOOD PORTION OF THE AREA COULD SEE SFC BASED CAPES IN
THE 1000-1750 J/KG RANGE.  WHEN COUPLED WITH INCREASING MID-LEVEL
LAPSE RATES AND VEERING SURFACE WINDS...THIS COMBINATION COULD SPELL
SOME FAIRLY LARGE HAIL AND POTENTIALLY DAMAGING WINDS WITH ANY STORM
THAT TAPS INTO THAT ENERGY.  IF YOU DO SEE CLEARING IN YOUR AREA AND
THE SUN COMES OUT...THEN THAT WILL INCREASE YOUR CHANCE FOR A SEVERE
THUNDERSTORM WATCH TO BE EXTENDED TO YOU AS THE ENVIRONMENT WILL
RIPEN FOR SEVERE POTENTIAL THIS AFTERNOON AND EVENING. PROPER
ENVIRONMENTAL CONDITIONS FOR SEVERE WEATHER ARE EXPECTED TO DECREASE
AS WE MOVE TOWARDS THE MIDNIGHT HOUR TONIGHT.

UPDATES ARE OUT.

27

&&

.AVIATION...
18Z TAF DISCUSSION.

THIS IS GOING TO BE A VERY IDEALIZED TAF FORECAST...ESPECIALLY FOR
THE FIRST 6 TO 8 HOURS.  WITH MVFR CIGS BECOMING THINNER AND
THINNER...SUNSHINE IS STARTING TO SQUEEZE THROUGH THE CLOUD DECK.
THIS WILL LIKELY HELP TO DESTABILIZE THINGS...ALLOWING FOR SCATTERED
TS DEVELOPMENT ACROSS MOST OF THE AREA THIS AFTERNOON.  PREVAILING
TAF LINES REALLY REVOLVE AROUND THE LINE OF TS OVER NORTHERN
MISSISSIPPI AND ALABAMA...WHICH WILL CONTINUE PUSHING TO THE SOUTH
AND EAST THROUGH 00Z.  MAY HAVE TO ADJUST A BIT IF THESE SCATTERED
STORMS BEGIN POPPING UP AHEAD OF THE LINE.

WINDS WILL GRADUALLY VEER THROUGH THE AFTERNOON AS WELL...GIVING US
SOUTHWESTERLY SURFACE FLOW AHEAD OF FROPA...WHICH WILL TRANSLATE
THROUGH CENTRAL ALABAMA DURING THE OVERNIGHT HOURS.  CLEARING IS
LIKELY A FEW HOURS AFTER DAYBREAK ON TUESDAY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 18, 1:08 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT MON MAR 18 2013

ALZ011>015-017>050-191815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
108 PM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THROUGH 10 PM...
FOR ALL OF CENTRAL ALABAMA. THE PRIMARY THREATS WILL BE DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL...POSSIBLY UP TO TWO INCHES IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A DRY AIRMASS WILL WORK INTO THE AREA ON TUESDAY. THERE IS A LOW
CONFIDENCE THAT RELATIVE HUMIDITIES MAY DROP BELOW 25 PERCENT
ACROSS THE EAST FOR SEVERAL HOURS DURING THE AFTERNOON. THIS WOULD
HELP CREATE A POTENTIAL HIGH FIRE DANGER. OUTDOOR BURNING IS
DISCOURAGED WITH THIS TYPE OF AIRMASS.

THERE IS A CHANCE FOR TEMPERATURES TO FALL BELOW THE FREEZING MARK
WEDNESDAY NIGHT INTO THURSDAY MORNING. SENSITIVE VEGETATION WILL
NEED TO BE PROTECTED DUE TO THE FREEZING TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED THIS AFTERNOON AND TONIGHT.

27

In the hours before

Local storm report, Mar 18, 1:35 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             HACKLEBURG              34.27N 87.83W
03/18/2013  M0.50 INCH       MARION             AL   EMERGENCY MNGR

            INTERSECTION OF KENNEDY ROAD AND CR 118

&&

SUNGER
Local storm report, Mar 18, 1:36 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             HACKLEBURG              34.27N 87.83W
03/18/2013  M0.75 INCH       MARION             AL   TRAINED SPOTTER

&&

SUNGER
Local storm report, Mar 18, 1:41 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             HACKLEBURG              34.27N 87.83W
03/18/2013  M1.75 INCH       MARION             AL   TRAINED SPOTTER

&&

SUNGER
Local storm report, Mar 18, 1:55 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             BEXAR                   34.19N 88.15W
03/18/2013  M1.75 INCH       MARION             AL   TRAINED SPOTTER

&&

SUNGER
Local storm report, Mar 18, 2:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     HAMILTON                34.14N 87.98W
03/18/2013                   MARION             AL   EMERGENCY MNGR

            ESTIMATED WINDS OF 50-60 MPH. POWERLINES DOWN IN TOWN.

&&

SUNGER
Local storm report, Mar 18, 2:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND GST     SULLIGENT               33.89N 88.13W
03/18/2013  E70 MPH          LAMAR              AL   EMERGENCY MNGR

            AT THE EOC

&&

SUNGER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:58 AM CDTSpecial Weather StatementBMXMarion32 min
Mar 18, 1:06 PM CDTSpecial Weather StatementBMXMarion39 min
Mar 18, 1:19 PM CDTSevere Thunderstorm WarningBMXMarion41 min
Mar 18, 1:31 PM CDTSevere Thunderstorm WarningBMXMarion44 min
Mar 18, 1:51 PM CDTSevere Thunderstorm WarningBMXLamar, Marion54 min
Mar 18, 2:06 PM CDTSevere Thunderstorm WarningBMXWinston39 min
Mar 18, 2:28 PM CDTSevere Thunderstorm WarningBMXTuscaloosa, Walker62 min
Mar 18, 3:03 PM CDTSevere Thunderstorm WarningBMXSt. Clair27 min
Mar 18, 3:06 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson39 min
Mar 18, 3:20 PM CDTSpecial Weather StatementBMXGreene, Sumter55 min
Mar 18, 3:28 PM CDTSevere Thunderstorm WarningBMXTuscaloosa47 min
Mar 18, 3:34 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair, Shelby56 min
Mar 18, 3:38 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa52 min
Mar 18, 3:46 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega44 min
Mar 18, 3:54 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton66 min
Mar 18, 4:01 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Talladega59 min
Mar 18, 4:09 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa66 min
Mar 18, 4:12 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph63 min
Mar 18, 4:14 PM CDTSevere Thunderstorm WarningBMXCoosa31 min
Mar 18, 4:18 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry57 min
Mar 18, 4:24 PM CDTSpecial Weather StatementBMXRussell36 min
Mar 18, 4:35 PM CDTSevere Thunderstorm WarningBMXTallapoosa55 min
Mar 18, 4:43 PM CDTSpecial Weather StatementBMXDallas, Marengo, Perry62 min
Mar 18, 4:49 PM CDTSevere Thunderstorm WarningBMXDallas, Marengo, Perry, Sumter56 min
Mar 18, 4:58 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore62 min
Mar 18, 5:05 PM CDTSevere Thunderstorm WarningBMXTallapoosa40 min
Mar 18, 5:18 PM CDTSevere Thunderstorm WarningBMXChambers, Lee57 min
Mar 18, 5:30 PM CDTSpecial Weather StatementBMXLowndes, Montgomery60 min
Mar 18, 5:32 PM CDTSevere Thunderstorm WarningBMXMacon58 min
Mar 18, 5:38 PM CDTSevere Thunderstorm WarningBMXRussell52 min
Mar 18, 6:11 PM CDTSpecial Weather StatementBMXLowndes, Montgomery49 min
Mar 18, 6:15 PM CDTSevere Thunderstorm WarningBMXLee15 min
Mar 18, 6:21 PM CDTSpecial Weather StatementBMXBarbour, Bullock, Pike, Russell54 min
Mar 18, 6:52 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.